Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 208, NWS Morristown, TN

September 20, 2000Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 20, 2000, 11:39 PM EDT for Blount County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2000, 11:39 PM EDT (03:39 UTC)
Expired
Sep 21, 2000, 12:15 AM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Blount County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 210342
SVRMRX
TNC009-210415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EASTERN TENNESSEE

* UNTIL 1215 AM EDT

* AT 1137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HAPPY VALLEY...OR 11 MILES SOUTH OF
  MARYVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CADES COVE AROUND 1150 PM EDT
  TOWNSEND AROUND 1155 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:45 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Sep 20, 6:45 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
645 PM EDT WED SEP 20 2000

SHOWERS AND THUNDERSTORMS AFFECTING PLATEAU AND SOUTHERN COUNTIES...
MOVING NORTHEAST. JUST SENT EARLY5 UPDATE TO REMOVE MENTION OF
EVENING LIGHT SHOWERS AND DROP AFTER MIDNIGHT TIMING ON SHOWERS AND
THUNDERSTORMS.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Local storm report, Sep 20, 10:14 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1000 PM    4 MI W CITICO BEACH       TN   WIND DAMAGE
09/20/00   MONROE                         REPORTED BY LOCAL SPOTTER
                                          TREES AND POWER/PHONE
                                          LINES DOWNH.
Local storm report, Sep 20, 11:12 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1112 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1000 PM    NORTH PART COUNTY         TN   WIND DAMAGE
09/20/00   HAMILTON                       REPORTED BY DISPATCH
                                          TREES AND POWER LINES
                                          DOWN.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:46 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe44 min
Sep 20, 10:32 PM EDTSevere Thunderstorm WarningMRXMonroe28 min
Sep 20, 11:08 PM EDTSevere Thunderstorm WarningMRXMonroe37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.